Maine, 2020

Winter Storm in Maine, March 23 to 24, 2020

March 23 to 24, 2020 · NWS GYX · 15 events in 15 counties and zones

Low pressure west of the Appalachian Mountains on the 23rd underwent secondary development along a baroclinic zone lingering off the Mid Atlantic coast. That secondary area of low pressure steadily deepened as it moved northeastward into the Gulf of Maine by the 24th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure west of the Appalachian Mountains on the 23rd underwent secondary development along a baroclinic zone lingering off the Mid Atlantic coast. That secondary area of low pressure steadily deepened as it moved northeastward into the Gulf of Maine by the 24th. Mid level low centers developed in a location that ensured that warm air struggled to get very far north and prevented most of the mixed precipitation potential. That and a cool and dry antecedent air mass meant that the predominate precipitation type was snow across most of western Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 23, 2:09 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 23, 2:09 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Gray ME
309 PM EDT Mon Mar 23 2020

.SYNOPSIS...
Low pressure will develop off the Mid Atlantic coast this
evening and move northeast just south of Cape Cod early Tuesday
morning. High pressure will build in Tuesday afternoon with
clearing skies and mild temperatures. Another area of low
pressure will develop off the mid Atlantic coast Wednesday and
bring another chance for precipitation into the region Wednesday
afternoon through Thursday morning. Another system will bring
precipitation back to the region this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

High Impact Weather Potential:

* Heavy snow for all but the immediate coast and far northern
  zones with hazardous travel conditions developing.

* Snow will be heavy and wet with scattered power outages possible.

Pattern: Fast moving flow is occurring over the eastern half of the
United States this afternoon with a robust shortwave evident
upstream of our region on GOES 16 water vapor imagery.  Low pressure
west of the Appalachians is giving way to a coastal redevelopment
with this low being the focus of our forecast challenges through
the near term.  This low will pass just south and east of Nantucket
overnight to a position south of Nova Scotia by mid/late morning
Tuesday.

Through this evening: Expect precipitation to blossom as H2 jet
entrance region pulls into the area from the south and west
collocated with strong CVA in the mid levels and llevel warm
advection. Ongoing light precipitation will become
steadier/heavier through 8pm from southwest to northeast.
Thermal profiles are marginal over southeastern NH and the coast
of southwest Maine...where rain...or a rain/snow mix is likely.
Further north and west...particularly in the terrain...
precipitation should rapidly change to snow with travel
conditions deteriorating rapidly.

Tonight: There is a strong consensus on the low track from south of
Long Island at 23.00Z reaching a position near or just south of ACK
around at 23.06Z Tuesday before moving east to a position south of
Nova Scotia by mid morning Tuesday.  H7 low closes off over southern
New England by 23.06Z and moves in a very similar direction...which
is a very conducive track to moderate/heavy precipitation across all
but our far northern zones.  Looking at the mesoscale guidance...
impressive banding signature overnight with -EPV located over
intense band of low/mid level frontogenesis should allow for
impressive precipitation rates along the coast and likely into the
foothills.  PTYPE away from the immediate coastal zones will be snow
with good dendrite production given location of omega in the lower
portion of the DGZ.  Limiting factors will be surface
temperatures...and the potential for mixing along the immediate
shore.  Noting temperatures in the upper 30s in these locations at
the moment with robust southeasterly flow.  As the surface low moves
east overnight...these winds will back northeasterly and we should
see temperatures slowly fall with snow moving towards the
coastline /both due to the changing wind direction...and
relatively low dewpoints/. So...the potential for a mix with
rain will persist over coastal areas through the evening.
Elsewhere...snow to liquid ratios will be dependent on elevation
with somewhat cooler hilltops seeing higher ratios than in the
valleys. QPF from the mesoscale guidance /including the HREF/
has been rather impressive...with some values as high as
1.25-1.5". Given the speed of motion of the low and model biases
at this range...expect that these high end values are a bit
overdone...but still...QPF near or just over one inch over
southern NH into southwestern ME look likely with values
diminishing to the north and to the east.

In terms of snow...this has resulted in somewhat higher peak amounts
but a similar footprint.  Have expanded Winter Weather Advisories
north /and to the NH seacoast/ due to the northward evolution
of the low track. Have also added southern Grafton and Kenebec
to the warning where confidence in 6" is greatest. Tougher call
for the immediate coastal locations where we will near warning
criteria away from the coast...with far less at the water/s
edge. Confidence was not high enough this afternoon to add these
areas to the warning.

Winds not a significant issue overnight...but with areas over 6" of
heavy...wet snow...downed limbs and scattered power outages are
likely. This is most likely immediately inland from where the
rain/snow mix occurs overnight.

Low temperatures will fall into the upper 20s in the mountains with
lows right around freezing elsewhere.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...

High Impact Weather Potential:

* Hazardous travel during the morning commute rapidly improves
  during the day.

Tuesday:  Precipitation rapidly comes to an end as low pressure
departs the region with northwesterly flow developing.  Outside of
upslope regions of the NH/ME mountains...expect clearing skies.
Only weak cold advection should allow temperatures to rebound
quickly with rapid improvement to travel conditions likely given
temperatures and strong late March sun. T9s around or just
above the freezing mark should allow highs to around 40 in the
mountains...to near 50 along the coast and into the foothills.

Tuesday Night:  High pressure crests overhead collocated with mid
level shortwave ridge which should allow for a quiet weather night.
The airmass is not all that cold aloft...but with fresh snow...lows
should be able to fall to near or below 20 in the mountains...and in
the 20s elsewhere.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Focus shifts to our midweek system as the pattern remains active
in the Northeast. 12Z operational and ensemble guidance in
relatively good agreement with the overall track with an
offshore area of low pressure Wednesday night into Thursday.
This system intensifies well off the Mid Atlantic coastline,
tracking south of the 40N/70W benchmark. The system closes off
at H5 and H7 in an attempt to back some a rain and snow mix back
to the coastline. We do expect the possibility of light snow
with the passage of the upper trough. However, banded
precipitation associated with the storm will likely be confined
to the coastal waters.

A second trough will cross the forecast area Thursday and Friday
bringing a few scattered rain showers to the region with snow
showers over the higher terrain.

A weak and short lived area of high pressure will build into the
region Saturday. This will be followed with another system
exiting out of the Midwest states. Steady precipitation expected
once again late in the weekend. Strong warm air advection and a
track potentially up the Saint Lawrence River Valley will keep
the majority of the precipitation in the form of rain.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term...Rapidly deteriorating flying conditions this
evening with VLIFR/LIFR in moderate to occasionally heavy snow.
Snow may mix with rain MHT-PSM-PWM-RKD with VSBYS occasionally
improving. Snow will also be a bit lighter up at HIE...but
LIFR/IFR still expected. Rapid improvement to VFR is expected
Tuesday morning...with VFR conditions continuing through Tuesday
night.

Snowfall Rates: Rates over 1 inch per hour likely at times in
the 00-06Z time range. Snow will be heavy and
wet...particularly for MHT-PSM-PWM-RKD.

Winds: Southeast 10G18kts will graduallly back to the northeast
around 10kts for the overnight before backing northwesterly
around 10kts for the day on Tuesday. Winds will diminish to less
than 5kts Tuesday night.

Long Term...MVFR conditions are possible Wednesday night into
Thursday morning as low pressure passes south of New England and
light snow potentially reaches southern areas. Ceilings and
visibilities will be lowering on Saturday as low pressure
approaches from the southwest. Rain and mixed rain and snow
expected to enter the region with IFR and LIFR conditions.

&&

.MARINE...
Short Term...Have issued gales for our two southernmost outer
water zones given a slight northward trend in the expected track
of offshore low pressure with SCAs elsewhere. Winds/waves will
diminish on Tuesday and especially Tuesday night as high
pressure arrives from the west.

Long Term...Gusty northerly winds and building seas are expected
Thursday as low pressure passes south and east of New England.
Another system is expected to track across the Northeast,
arriving late in the weekend with possible gale force winds.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 7 PM this evening to 6 AM EDT
     Tuesday for MEZ007-008-013-014-022>028.
     Winter Storm Warning from 7 PM this evening to 6 AM EDT
     Tuesday for MEZ012-018>021-033.
NH...Winter Storm Warning until 4 AM EDT Tuesday for NHZ004>013-015.
     Winter Weather Advisory from 7 PM this evening to 6 AM EDT
     Tuesday for NHZ014.
     Winter Weather Advisory until 4 AM EDT Tuesday for NHZ002-003.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for ANZ150-151-153.
     Gale Warning from 10 PM this evening to 8 AM EDT Tuesday for
     ANZ152-154.

&&

NEAR/SHORT TERM...Arnott
LONG TERM...Cannon
Hazardous weather outlook, Mar 23, 1:44 PM EST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
244 PM EDT Mon Mar 23 2020

NHZ004>013-015-241845-
Northern Carroll-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
244 PM EDT Mon Mar 23 2020

...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EDT TUESDAY...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is another chance for snow Wednesday night into Thursday.
Currently...the best chances look to remain south of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007-008-013-014-022>028-NHZ014-241845-
Northern Oxford-Northern Franklin-Southern Franklin-
Southern Somerset-Interior Waldo-Coastal York-Coastal Cumberland-
Sagadahoc-Lincoln-Knox-Coastal Waldo-Coastal Rockingham-
244 PM EDT Mon Mar 23 2020

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM
EDT TUESDAY...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, western Maine and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is another chance for snow Wednesday night into Thursday.
Currently...the best chances look to remain south of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ012-018>021-033-241845-
Southern Oxford-Interior York-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Cumberland Highlands-
244 PM EDT Mon Mar 23 2020

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine and western Maine.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is another chance for snow Wednesday night into Thursday.
Currently...the best chances look to remain south of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NHZ002-003-241845-
Southern Coos-Northern Grafton-
244 PM EDT Mon Mar 23 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EDT TUESDAY...

This Hazardous Weather Outlook is for northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is another chance for snow Wednesday night into Thursday.
Currently...the best chances look to remain south of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ009-NHZ001-241845-
Central Somerset-Northern Coos-
244 PM EDT Mon Mar 23 2020

This Hazardous Weather Outlook is for west central Maine and
northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Light snow accumulations are expected tonight which will result in
slick travel conditions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is another chance for snow Wednesday night into Thursday.
Currently...the best chances look to remain south of the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150-151-153-241845-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-Casco Bay-
244 PM EDT Mon Mar 23 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

A few wind gusts to near gale force are possible towards daybreak
Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few gusts to near gale force are possible Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ152-154-241845-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
244 PM EDT Mon Mar 23 2020

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 8 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARNOTT

In the hours before

Local storm report, Mar 23, 3:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
426 PM EDT MON MAR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     SNOW             1 ENE SPOFFORD          42.91N 72.39W
03/23/2020  M1.0 INCH        CHESHIRE           NH   TRAINED SPOTTER

            MODERATE SNOW FALLING.

&&

HAT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm. Local standard time, as filed.

Winter Storm, Interior York

When
March 23, 4:00 PM EST to March 24, 3:00 AM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow moved into southwestern Maine during the late afternoon on the 23rd and quickly became moderate to heavy. While forcing was driven primarily by warm air advection, a band of heavy snow developed northwest of the low center and did manage to lift into the area. This extended the duration of snow in addition to producing snowfall rates of one inch per hour at times in the evening. Snow tapered off quickly early in the morning of the 24th. Total snowfall ranged from 6 to 8 inches.

Winter Storm, Coastal York

When
March 23, 4:00 PM EST to March 24, 3:00 AM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Snow moved into southwestern Maine during the late afternoon on the 23rd and quickly became moderate. At times rain mixed with the snow at the immediate coast. While forcing was driven primarily by warm air advection, a band of heavy snow developed northwest of the low center and did manage to lift into the area. This extended the duration of snow in addition to producing snowfall rates of one inch per hour at times in the evening. Snow tapered off quickly early in the morning of the 24th. Total snowfall ranged from 4 to 8 inches.

Winter Storm, Southern Oxford

When
March 23, 4:00 PM EST to March 24, 1:00 AM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow moved into western Maine mountains during the late afternoon on the 23rd and quickly became moderate to heavy. Forcing was driven primarily by warm air advection and banding near the low center never made it far enough northwest to affect the area, and so came to an end in less than 12 hours. Snowfall rates approached one inch per hour at times in the evening, before tapering off quickly after midnight. Total snowfall ranged from 6 to 10 inches.

Winter Storm, Coastal Cumberland

When
March 23, 5:00 PM EST to March 24, 3:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow moved into southwestern Maine during the early evening on the 23rd and quickly became moderate. At times rain mixed with the snow at the immediate coast. While forcing was driven primarily by warm air advection, a band of heavy snow developed northwest of the low center and did manage to lift into the area. This extended the duration of snow in addition to producing snowfall rates of one inch per hour at times in the evening. Snow tapered off quickly early in the morning of the 24th. Total snowfall ranged from 5 to 8 inches.

Winter Storm, Central Interior Cumberland

When
March 23, 5:00 PM EST to March 24, 3:00 AM EST
Where
Central Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow moved into southwestern Maine during the early evening on the 23rd and quickly became moderate to heavy. Forcing was driven primarily by warm air advection and banding near the low center never made it far enough northwest to affect the area, and so came to an end in less than 12 hours. Snowfall rates approached one inch per hour at times in the evening, before tapering off quickly early on the 24th. Total snowfall ranged from 7 to 10 inches.

Winter Storm, Interior Cumberland Highlands

When
March 23, 5:00 PM EST to March 24, 1:00 AM EST
Where
Interior Cumberland Highlands forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Snow moved into southwestern Maine during the early evening on the 23rd and quickly became moderate to heavy. Forcing was driven primarily by warm air advection and banding near the low center never made it far enough northwest to affect the area, and so came to an end in less than 12 hours. Snowfall rates approached one inch per hour at times in the evening, before tapering off quickly after midnight. Total snowfall ranged from 6 to 8 inches.

Winter Storm, Northern Oxford

When
March 23, 5:00 PM EST to March 24, 12:00 AM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow moved into western Maine mountains during the early evening on the 23rd and quickly became moderate to heavy. Forcing was driven primarily by warm air advection and banding near the low center never made it far enough northwest to affect the area, and so came to an end in less than 12 hours. Snowfall tapered off quickly after midnight. Total snowfall ranged from 3 inches near the Canadian border to 10 inches in the Mahoosucs.

Winter Storm, Northern Franklin

When
March 23, 6:00 PM EST to March 24, 1:00 AM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow moved into western Maine mountains during the early evening on the 23rd and quickly became moderate to heavy. Forcing was driven primarily by warm air advection and banding near the low center never made it far enough northwest to affect the area, and so came to an end in less than 12 hours. Snowfall tapered off quickly after midnight. Total snowfall ranged from 4 inches near the Canadian border to 10 inches in the Bigelows.

Winter Storm, Southern Franklin

When
March 23, 6:00 PM EST to March 24, 1:00 AM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow moved into western Maine mountains during the early evening on the 23rd and quickly became moderate to heavy. Forcing was driven primarily by warm air advection and banding near the low center never made it far enough northwest to affect the area, and so came to an end in less than 12 hours. Snowfall rates approached one inch per hour at times in the evening, before tapering off quickly after midnight. Total snowfall ranged from 8 to 10 inches.

Winter Storm, Southern Somerset

When
March 23, 6:00 PM EST to March 24, 3:00 AM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow moved into the western Maine mountains during the early evening on the 23rd and quickly became moderate to heavy. Forcing was driven primarily by warm air advection and banding near the low center never made it far enough northwest to affect the area, and so came to an end in less than 12 hours. Snowfall tapered off quickly early on the 24th. Total snowfall ranged from 8 to 11 inches.

Winter Storm, Androscoggin

When
March 23, 6:00 PM EST to March 24, 3:00 AM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Snow moved into western Maine during the early evening on the 23rd and quickly became moderate to heavy. Forcing was driven primarily by warm air advection and banding near the low center never made it far enough northwest to affect the area, and so came to an end in less than 12 hours. Snowfall rates approached one inch per hour at times in the evening, before tapering off quickly early on the 24th. Total snowfall ranged from 7 to 9 inches.

Winter Storm, Sagadahoc

When
March 23, 6:00 PM EST to March 24, 3:00 AM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Snow moved into Midcoast Maine during the early evening on the 23rd and quickly became moderate. At times rain mixed with the snow at the immediate coast. While forcing was driven primarily by warm air advection, a band of heavy snow developed northwest of the low center and did manage to lift into the area. This extended the duration of snow in addition to producing snowfall rates of one inch per hour at times in the evening. Snow tapered off quickly early in the morning of the 24th. Total snowfall ranged from 5 to 8 inches.

Winter Storm, Kennebec

When
March 23, 7:00 PM EST to March 24, 3:00 AM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Snow moved into the capital district during the early evening on the 23rd and quickly became moderate to heavy. Forcing was driven primarily by warm air advection and banding near the low center never made it far enough northwest to affect the area, and so came to an end in less than 12 hours. Snowfall tapered off quickly early on the 24th. Total snowfall ranged from 6 to 9 inches.

Winter Storm, Interior Waldo

When
March 23, 7:00 PM EST to March 24, 3:00 AM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Snow moved into the Midcoast Maine during the early evening on the 23rd and quickly became moderate to heavy. Forcing was driven primarily by warm air advection and banding near the low center never made it far enough northwest to affect the area, and so came to an end in less than 12 hours. Snowfall tapered off quickly early on the 24th. Total snowfall ranged from 6 to 8 inches.

Winter Storm, Lincoln

When
March 23, 7:00 PM EST to March 24, 3:00 AM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Snow moved into Midcoast Maine during the early evening on the 23rd and quickly became moderate to heavy. At times rain mixed with the snow at the immediate coast. Forcing was driven primarily by warm air advection and banding near the low center never made it far enough northwest to affect the area, and so came to an end in less than 12 hours. Snow tapered off quickly early in the morning of the 24th. Total snowfall ranged from 5 to 7 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875642, 875643, 875647, 875644, 875645, 875646, 875648, 875649, 875650, 875651, 875652, 875655, 875653, 875654, 875656.